Nebraska, 2002Hail in Nebraska, May 5, 2002
May 5, 2002 · NWS OAX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 1:55 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, May 5, 1:55 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SUN MAY 5 2002
POSSIBILITY OF SEVERE TSTMS THROUGH TNGT IS THE MAIN FCST CONCERN.
SFC ANLYS EARLY THIS AFTN SHOWED LOW PRES OVER SD WITH A TROF
EXTENDING SWD INTO WRN KS. LOW LEVEL MOISTURE CONTS TO INCREASE
EAST OF THE TROF...WITH DEWPOINTS IN THE 50S TO LOWER 60S. SFC
LOW OVER ERN CO SHOULD MOVE NEWD ALONG THE BOUNDARY TNGT. LOOKS
LIKE STORMS WILL DEVELOP TO OUR SW OR W AND THEN MOVE IN. WILL
LEAVE POPS IN THE LIKELY RANGE...60 TO 70 PERCENT AND KEPT THE
MENTION OF PSBL SVR STMS. HAIL SEEMS TO BE THE MAIN THREAT...
AND SOME WIND ALSO POSSIBLE. BUMPED LOWS UP A LITTLE FROM PREVIOUS
FCST WITH INCREASE IN MOISTURE AND CONTINUATION OF S WIND
OVERNIGHT.
BOUNDARY WILL TRY TO PUSH SEWD THROUGH THE AREA ON MONDAY...AND
HAVE LOWERED POPS IN THE NWRN ZONES. KEPT A CHANCE GOING ACROSS
SWRN IA AND PARTS OF SERN NE...WITH FNT STALLING. IT APPEARS THE
FNT WILL TRY TO LIFT BACK NWD MON NGT AS LOW PRES DEEPENS OVER
WRN KS. HAVE BEST CHANCE OF PCPN OVER THE NRN ZONES. LOOKS LIKE
A DECENT SETUP FOR PCPN ON TUE...AND A GOOD RANGE OF TEMPS FROM
N TO S.
PATTERN REMAINS UNSETTLED WED...WITH GOOD CAA BEHIND THE FNT WITH
HIGH BUILDING SEWD FROM MT AND NRN WY. EXPECT SOME DRY WX LATER
IN THE WEEK WITH CHANCE OF PCPN RETURNING AGAIN BY THE WEEKEND.
FIRST DRAFT OF THE WORK ZONES WAS SENT.
MILLER
...
305 AM DISCUSSION...
FORECAST CONCERNS ARE THUNDERSTORMS IN NEAR TERM
SYNOPSIS...FRONTAL BOUNDARY HAS STALLED OVR NRN KS AS EXPECTED. SFC
HI PRES RIDGE JUST TO THE E OF THE AREA AND JUST TO THE WEST WE ARE
STARTING TO SEE RETURN FLOW. 00Z UPPER AIR ANALYSIS SHOWS NATIONS
MID SECTION BETWEEN POLAR AND SUBTROPICAL JETS WITH ZONAL 500MB
FLOW. 850MB DEWPOINTS HAVE INCREASED INTO THE UPPER TEENS OVR NRN
TEXAS.
FORECAST...TODAY TWO FRONTAL BOUNDARIES SET UP ACROSS FORECAST AREA
APPENDED TO DEVELOPING LO OVR ERN CO. SRN BOUNDARY IS THE STALLED
FNT OVR NRN KS WHICH IS PROGGED TO MOVE VERY SLOWLY TO THE N.
SECOND BOUNDARY CUTS FM CO LO THRU NERN NEB INTO SWRN MN.
INCREASING LOW LEVEL MOISTURE FORECAST THROUGHOUT THE DAY ALONG FAST
850MB JET WITH 10-14C 850MB DEWPOINTS PROGGED BY 21Z. UPPER LEVEL
FLOW BECOMES MORE SWRLY AND THE FIRST OF A SERIES OF SHORTWAVES
KICKS OUT AROUND 21Z. SFC DEWPOINTS AROUND THIS TIME ARE INTO THE
LOWER 60S WITH CAPE VALUES OF 1500-2500J/KG. HIGH HELICITY VALUES
SUGGESTING SUPERCELLS. WILL GO WITH THUNDERSTORMS LIKELY THIS
AFTERNOON AND TONIGHT WITH ALL INGREDIENTS IN PLACE AROUND PREVIOUS
MENTIONED BOUNDARIES. ALL OF ERN NEB IN MODERATE RISK DAY1.
THUNDERSTORMS LOOK TO CONTINUE THROUGH THE OVERNIGHT...MAINLY
CONCENTRATED ALONG SRN BOUNDARY WHICH BY 12Z MON EXTENDS FM LO
CENTERED OVR CNTRL NEB TO JUST S OF OMA AND ACROSS SRN IA.
SFC LO PRES CONTINUES TO BUILD TO THE W ON MONDAY AND SFC BOUNDARY
REMAINS ACROSS FORECAST AREA. ETA PROGS SFC DEWPOINTS INTO THE LOW
70S OVR SRN ZONES WITH TEMPS APPROACHING 90 IN WRN ZONES. AVN PROGS
DEWPOINTS IN THE UPPER 60S WITH TEMP ONLY IN THE UPPER 70S TO LO
80S. WITH FORECAST UNCERTAINTY...WILL GO WITH CONSISTENCY AND FOLLOW
MORE CLOSELY TO AVN REGARDING HIGHS. WITH ALL THIS MOISTURE...CAPE
VALUES SOAR INTO THE 4000-4500J/KG RANGE WITH STEEP MID LEVEL LAPSE
RATE IN PLACE. THUNDERSTORMS CONTINUE IN FORECAST FOR MONDAY. SEE
SWODY2 FOR MORE DETAILS.
COLD FRONT COMES DOWN THRU TUE NIGHT. WITH CONTINUED UPPER LEVEL
SUPPORT...CHANCE OF THUNDERSTORMS CONTINUES. HIGH PRESSURE MOVES IN
WED NIGHT WITH AREA UNDER ZONAL FLOW. NO CHANGES TO EXTENDED.
GRIFFIS
IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE
THEOPHILUS AT 402-359-5166.
.OMA...NONE.
MILLER
In the hours before
Special weather statement, May 5, 3:40 PM CST, 2 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SUN MAY 5 2002
A TORNADO WATCH HAS BEEN ISSUED FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 1100 PM CDT. SEVERE STORMS ARE EXPECTED TO
BE SCATTERED ACROSS THE AREA. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT.
SEVERE WEATHER IS ALSO POSSIBLE MONDAY...MAINLY EARLY. SOME
DRIER AIR IS EXPECTED TO MOVE IN AS THE WIND SHIFTS TO NORTHWEST
MONDAY. THIS SHOULD LIMIT THE SEVERE POTENTIAL TO MAINLY THE
FIRST HALF OF THE DAY. MORE STORMS COULD DEVELOP MONDAY NIGHT.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
MILLER
Local storm report, May 5, 5:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0539 PM OMAHA NE 1 INCH HAIL
05/05/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0545 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY STORM
SPOTTER AT 15TH AND
CORBY.
0550 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
50TH AND IZARD.
0551 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
78TH AND DODGE.
0551 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
4OTH AND HAMILTON.
0552 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
104TH AND VALLEY.
0552 PM OMAHA NE 1.75 INCH HAIL
05/05/02 DOUGLAS REPORTED BY MEDIA AT
61ST AND DODGE.
0602 PM COUNCIL BLUFFS IA 1 INCH HAIL
05/05/02 POTTAWATTAMIE REPORTED BY STORM
SPOTTER 4 MILES NORTH
OF JUNCTION HWYS 6 AND
192.
0640 PM 1 NE WAVERLY NE .88 INCH HAIL
05/05/02 LANCASTER REPORTED BY STORM
SPOTTER.
0652 PM 5 NW HALLAM NE .88 INCH HAIL
05/05/02 LANCASTER HEAVY ACCUMULATION OF
HAIL REPORTED BY STORM
SPOTTER.Hail, Colfax
- When
- May 5, 6:30 PM CST to 6:40 PM CST
- Where
- Colfax County, Clarkson
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.717, -97.133
Hail up to golfball size fell for around 10 minutes in Clarkson. The hail caused extensive siding and window damage due to the fact it fell along with thunderstorm wind gusts of over 50 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 5, 20022 deaths · 4 injured · $5.6 million · F2 · 24 events
- Tornadoes and Hail in Kansas, May 5, 2002F3 · 26 events
- Tornadoes and Hail in Texas, May 5, 2002$135,000 · F2 · 49 events
- Tornado and Hail in Nebraska, May 5 to 6, 2002$4.3 million · F0 · 24 events
- Tornadoes and Hail in Kansas, May 5, 2002$175,000 · F1 · 23 events
- Hail and Damaging Winds in Minnesota, May 5, 2002$200,000 · 1.75 in hail · 44 events
- Tornadoes and Hail in Kansas, May 5, 2002$500,000 · F0 · 8 events
- Tornado and Hail in Nebraska, May 5 to 7, 2002$157,000 · F0 · 24 events
- Tornadoes and Hail in Oklahoma, May 5 to 6, 2002$43,000 · F1 · 24 events
- Damaging Winds in Iowa, May 5, 2002$200,000 · 61 kt wind · 3 events
- Tornado and Hail in Kansas, May 5, 2002$83,000 · F0 · 5 events
- Hail and Damaging Winds in Iowa, May 5, 2002$37,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299570.